Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 31, 2017Ontario County, New York

NWS Buffalo, NY issued this special weather statement at Jul 31, 2017, 7:31 PM EDT for Ontario County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2017, 7:31 PM EDT (23:31 UTC)
Expired
Jul 31, 2017, 8:00 PM EDT
In force
29 min
Issued by
NWS Buffalo, NY

County Ontario County, NY

The radar

The Buffalo radar (KBUF), 120 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WWUS81 KBUF 312331
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
731 PM EDT MON JUL 31 2017

NYZ014-010000-
Ontario-
731 PM EDT MON JUL 31 2017

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF ONTARIO COUNTY...

At 730 PM EDT, strong thunderstorms were located near Canandaigua, 
moving southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these 
storms.

Locations impacted include...
Canandaigua, Bristol, Bloomfield, Rushville, Gorham, East Bloomfield,
Cheshire, Cottage City, Hall and Holcomb.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4290 7748 4296 7736 4284 7697 4276 7697
      4276 7731 4271 7735
TIME...MOT...LOC 2330Z 296DEG 20KT 4285 7729 

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 31, 4:54 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 31, 4:54 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
454 PM EDT Mon Jul 31 2017

.SYNOPSIS...
A weak trough over Western New York will bring widely scattered
thunderstorms into this evening. Additional chances of
thunderstorms will be possible for the afternoon and evening
hours through the middle of the week. A weak low will then enter
the Great Lakes region late this week, allowing for numerous
showers and thunderstorms.

&&

.NEAR TERM /THROUGH TUESDAY/...
A weak east/west oriented trough continuing its southward track
across southern Ontario this afternoon. Scattered showers and
thunderstorms currently from Toronto to Trenton Ontario, with
more widely scattered activity through the Ottawa Valley. Stable
environment over Lake Ontario will likely erode a good portion
of this activity as it moves toward our region.

Visible satellite imagery showing a nice cumulus field along
lake breeze boundary between Buffalo and Niagara Falls and
inland from lake Erie. We could see some widely scattered
convection develop by late afternoon and early this evening
across these areas as trough moves a bit closer and diurnal
instability remains. In addition, activity across the Ottawa
Valley should develop into the Saint Lawrence Valley and
portions of the interior North Country through early evening.
Any thunderstorm may produce brief heavy downpours within moist
air mass in place.

Any convection will dissipated by late evening as daytime
instability wanes and trough moves through. This will leave mainly
clear to partly cloudy skies, with river valley fog once again
developing late tonight.

Tuesday, high pressure at the surface still remaining in control and
should keep the day primarily dry. Daytime heating bringing some
marginal instability during the afternoon, but will be hard pressed
to see anything more than just isolated convection, probably
confined to interior lake breeze boundaries. 850 mb temperatures
holding roughly in the 14 to 15 C range supporting highs in the
lower to mid 80s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Tuesday night through Wednesday morning...High pressure that was
over the region on Tuesday will make its way slightly south to the
Virginias by Tuesday night, while a weak cold front will be placed
to our NW over the northwestern Great Lakes.  There will be a few
diurnally scattered showers along or inland of the lake breeze
boundaries early in the evening, then expect mainly calm weather
with some inland river valley fog late Tuesday through early
Wednesday morning.

Wednesday afternoon and evening...Will see a slight increase in
shower/storms with the weak front moving slowly toward or just to
the northwest of Lakes Erie and Ontario.  The possibility of severe
weather looks unlikely with weak wind weak despite mean layer CAPE
values near 1500-2000 j/kg.

Thursday...A mid-level trough over the northern Mid-Western states
will continue to deepen as it digs into the Great Lakes by Thursday,
leading to the formation of a weak surface low along the slow or
stalled front just upstream. With the added surface low this
heightens the threat for the eventual development of numerous
showers and thunderstorms for Thursday.  The closer proximity of the
front combined with a slight increase in shear (20-30kts), together
with added available moisture will result in a higher possibility
that some storms initiated on lake breeze boundaries may tend toward
the severe side, but overall the threat still is too low to mention
in any forecast product at this time.  Continued relatively high
CAPE values ensure that airmass will remain rather buoyant, so it
won't take much forcing to get things going.

Thursday night...With the low and stalled front to the west of
Buffalo on Thursday night, any remaining convection from Thursday
afternoon could linger into the evening.

Temperatures...Slightly above average surface temperatures from
Tuesday night to Thursday night, as for there is neutral to weak
warm temperature advection ahead of the stalled front. Daytime highs
look to be in the upper 70s to mid 80s.  Temperatures Wed may end up
as highest for the week as 850mb temperatures reach +15C.  Dewpoints
will rise with from the help of the southwesterly winds advecting
moisture from the Ohio Valley/Midwest States.  For lows, slowly
increasing humidity will result in mild overnight temperatures in
the mid 60s, to upper 60s by Thu night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A robust shortwave making its way between the Mackenzie Mountains
and Canadian Rockies will dig southeast across the Canadian Prairies
tonight and Tuesday...and this will gradually lead to a sharp
longwave trough over the Upper Great Lakes by the end of the week.
This will be the major feature within a highly amplified upper level
pattern...one that will be more typical of September or October.
During the evolution and subsequent progression of this system...our
region can expect some shower and potentially strong thunderstorm
activity that will give way to below normal temperatures.

As we open this period on Friday...the deepening longwave trough
will dig across the Upper Great Lakes while a 'cutter' type surface
low will be lifting northeast from Lake Huron. The sharpness of the
hgt gradient ahead of this stacked system will result in a deep
southerly flow over the Lower Great Lakes. This will pump very warm
and sultry air into our forecast area...with H85 temps in the mid
teens c supporting afternoon temperatures in the mid 80s f in the
valleys and across the lake plains. It will become unsettled
though...as a pair of boundaries will approach our forecast area.
While a significant cold front will still be approaching from the
west)...a pre frontal trough will cross at least the western
counties during the course of the afternoon. Synoptic lift will also
be generated from our proximity (right rear entrance region) to a
100kt H25 jet over lower Michigan. Showers and thunderstorms are
likely to develop with the pre frontal trough... with an anomalously
(+2 STD) strong 30-40kt low level jet adding enough shear to a very
unstable airmass to promote strong to severe convection. Have added
some enhanced wording in the form of 'gusty winds' to the forecast
for this risk.

The aforementioned cold front will then cross our forecast area
Friday night. Will maintain high likely pops for most areas for
Friday afternoon and night.  A pronounced dry slot will then work
across the western counties in the wake of the cold front late
Friday night...so pcpn should end over the western counties before
daybreak.

On Saturday...the cold front will exit to our east across the
Adirondacks while the aforementioned dry slot will work across the
remainder of the forecast area. This will leave to improving
conditions across the region...although leftover showers could
persist into the early afternoon across the North Country. It will
be notably cooler...with temperatures Saturday afternoon averaging
nearly 10 degrees lower than those from Friday. Max temps will be in
the low to mid 70s.

While the exiting upper level low over eastern Canada will keep a
cyclonic flow in place aloft for our region on Sunday...surface
based high pressure should be able to keep MAINLY dry weather in
place. The exception may be over the far western counties where a
'piece of energy' within the base of the longwave trough could touch
off a shower or two...mainly in the afternoon.

While confidence is low...will initially use low chc pops for
Monday. A fair number of medium range ensembles suggest the passing
of a stronger shortwave...which could include an accompanying weak
surface reflection.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
An approaching weak trough will produce widely scattered showers and
thunderstorms during the late afternoon and evening hours. Most
areas will remain VFR, although any heavier showers will produce
local/brief MVFR to IFR conditions.

The widely scattered showers and thunderstorms will dissipate late
this evening as the weak trough moves away and daytime instability
weakens. This will leave mainly VFR overnight, with areas of valley
fog and local IFR across the western Southern Tier.

Outlook...

Tuesday through Wednesday...Mainly VFR. A chance of widely scattered
afternoon showers and thunderstorms. Local IFR in Southern Tier
valley fog each late night and early morning.
Thursday...VFR/MVFR. A chance of showers and thunderstorms.
Friday...Areas of MVFR. Showers and thunderstorms likely.
Saturday...Mainly VFR.

&&

.MARINE...
A weak trough across southern Ontario will cross Lake Ontario and
eastern Lake Erie this evening. A relatively weak pressure gradient
will remain over the lower Great Lakes through Thursday. Widely
scattered showers and thunderstorms each afternoon and evening may
produce locally higher winds and waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JURKOWSKI/ZAFF
NEAR TERM...TMA
SHORT TERM...JURKOWSKI/ZAFF
LONG TERM...RSH
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Jul 31, 5:13 AM EDT, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
513 AM EDT Mon Jul 31 2017

NYZ001>008-010>014-019>021-085-010915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
513 AM EDT Mon Jul 31 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-010915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
513 AM EDT Mon Jul 31 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 31, 5:10 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
510 PM EDT MON JUL 31 2017

NYZ001-312200-
Niagara-
510 PM EDT MON JUL 31 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NIAGARA COUNTY...

At 510 PM EDT, a strong thunderstorm was located near Sanborn, or 9
miles northeast of Niagara Falls, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lockport, Pendleton, Sanborn, Cambria Center, Pendleton Center,
Ransomville, Model City, Rapids and Gasport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4328 7898 4325 7857 4309 7863 4310 7864
      4308 7865 4309 7866 4308 7868 4309 7869
      4308 7872 4309 7873 4307 7874 4311 7903
TIME...MOT...LOC 2110Z 282DEG 10KT 4319 7891

Church
Local storm report, Jul 31, 5:40 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
540 PM EDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             2 NW CAMBRIA CENTER     43.20N  78.85W
07/31/2017  M0.50 INCH       NIAGARA            NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF1701295

JAM
Local storm report, Jul 31, 5:44 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
544 PM EDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             3 W CAMBRIA CENTER      43.18N  78.87W
07/31/2017  M0.75 INCH       NIAGARA            NY   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

&&

EVENT NUMBER BUF1701296

JAM
Special weather statement, Jul 31, 7:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
731 PM EDT MON JUL 31 2017

NYZ014-010000-
Ontario-
731 PM EDT MON JUL 31 2017

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF ONTARIO COUNTY...

At 730 PM EDT, strong thunderstorms were located near Canandaigua,
moving southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Canandaigua, Bristol, Bloomfield, Rushville, Gorham, East Bloomfield,
Cheshire, Cottage City, Hall and Holcomb.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4290 7748 4296 7736 4284 7697 4276 7697
      4276 7731 4271 7735
TIME...MOT...LOC 2330Z 296DEG 20KT 4285 7729

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:10 PM EDTSpecial Weather StatementBUFNiagara50 min
Jul 31, 5:14 PM EDTSevere Thunderstorm WarningBUFNiagara33 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.